Methylergonovine-induced diffuse coronary spasm in a patient with exercise-induced coronary spasm after heart transplantation

Academic Article

Abstract

  • Coronary artery spasm is a rarely reported condition after heart transplantation. We report a case of exercise-induced coronary artery spasm in a patient 1-year after orthotopic heart transplantation. Serial quantitative coronary angiography showed significant diffuse loss of luminal diameter. Provocative testing with intracoronary acetylcholine and intravenous methylergonovine maleate was performed in an effort to document efficacy of the antispasm regimen. Infusion of acetylcholine into the left anterior descending coronary artery resulted in transient closure of the vessel. Diffuse spasm resulting in hypotension and ventricular fibrillation occurred with intravenous methylergonovine maleate administration. Because of the risk of provoking diffuse spasm, intravenous administration of methylergonovine maleate should be avoided in the posttransplantation setting. Review of the literature suggests that coronary artery spasm after transplantation is often associated with severe transplant coronary artery disease and may be associated with a poor prognosis. Coronary artery spasm may be a more common cause of syncope and death after transplantation than it is currently thought to be.
  • Author List

  • Frantz RP; Lerman A; Edwards BS; Olson LJ; Higano ST; Schwartz RS; Daly RC; McGregor CGA; Rodeheffer RJ
  • Start Page

  • 834
  • End Page

  • 839
  • Volume

  • 13
  • Issue

  • 5